Florida, 2018

Funnel Cloud in Florida, August 1, 2018

August 1, 2018 · NWS JAX · 1 event in 1 county or zone

Fast and moist SW steering flow pushed a stronger west coast sea breeze across the area which triggered a few strong storms as activity neared the I-95 corridor where greater storm coverage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Fast and moist SW steering flow pushed a stronger west coast sea breeze across the area which triggered a few strong storms as activity neared the I-95 corridor where greater storm coverage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 2:17 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 1, 2:17 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
317 PM EDT Wed Aug 1 2018

.SHORT TERM...Tonight through Saturday...
Highly amplified ridge remains across the northern Atlantic while
upper level troughing remains across the Great Lakes, diving
southward into the lower Mississippi River Valley. As a result, a
steady stream of tropical moisture remains across Florida and into
Georgia, especially over the western half the forecast area.
Scattered storms have been increasing in coverage across this
area, moving northward but producing locally heavy rainfall along
the way. That will be the primary hazard of most storms today,
though we do have an above normal amount of 0-6km bulk shear for
early August. Morning sounding at JAX showing 32 knots, and SPC
mesoanalysis and forecast values of 30 to 40 knots extend
northward into southeast Georgia. Most of the storms will be
diurnally driven, though scattered showers and some thunderstorms
may be ongoing across western zones overnight and early Thursday
morning. The the upper level trough moves very little and the
ridge over the Atlantic strengthens for tomorrow. The slightly
closer edge of the trough may allow a weak shortwave to enter our
area tomorrow to help enhance coverage of storms, but overall
Thursday should end up fairly similar to today. The pattern starts
to shift some on Friday as the Atlantic ridge starts to nose
westward over Florida and along the Southeast coast. Onshore flow
will shift winds more southeast rather than south-southeast as
the surface high remains nearly stationary across the Atlantic.
This should force the Atlantic seabreeze further inland and focus
convection more east of I-95. PWATs remain near 2 inches and
overall shear remains low so heavy rainfall will be the primary
concern for Friday.

By Saturday, heights rise as upper level ridge strengthens over
the Atlantic and starts nudging eastward along the Atlantic coast.
Surface high also remains steady across the Atlantic with onshore
flow continuing but perhaps a bit weaker than the previous days as
the high drifts northward. Total rainfall through the short term
will range from about 1 to 2 inches with locally higher amounts
expected, especially across the western third of the forecast
area. The bulk of this rainfall will occur over the next 2 days
and could cause some additional localized flooding concerns.

.LONG TERM...Sunday through Wednesday...
A gradual warming trend with below normal rain chances given
drier air in place through Tue. A mean layer 1000-500 mb ridge
axis will position over the Carolinas Sun and Mon, then settle
south over the local area Tue then SE of the region into Wed. A
dominant east coast sea breeze regime is expected early in the
week with the best chances of afternoon/evening sea breeze merger
toward the I-75 corridor. Tue, both sea breezes will develop and
press inland with best rain chances across the interior between
the St. Johns River basin and I-75. By Wed, WSW steering flow
develops as the ridge axis is expected across south FL with a
transition to a more dominant west coast sea breeze regime and the
best chance of afternoon/evening tstorms between the St. Johns
River basin and the I-95 corridor. Coverage of showers and tstorms
will be less compared to this week as PWAT values fall below
climo values near 1.5 inches through Tue, then moisture increases
from the Gulf Wed with more seasonal convective coverage expected.
A few pulse strong storms are possible each day, but overall a
needed break in rainfall coverage for most areas.

Temperatures will trend near normal in the lower 90s inland to
upper 80s coast. Lows will range in the 70s.

&&

.AVIATION...
Breezy ESE winds with speeds 10-15 kts with gusts to 16-22 kts
observed at terminals through early afternoon outside of
developing showers and tstorms. Restrictions due to thunderstorms
moving across the terminals this afternoon into the early evening.
Included tempo groups for all TAF sites. Rainfall will press
offshore of the Atlantic coast into the early evening, trailed by
gradually clearing skies across the terminals. Both NAM and SREF
hinted at patchy ground fog and low stratus across NE FL and SE GA
06-12Z Thursday but with fairly low probabilities. At this time
trended with SCT010 conditions for now as boundary layer winds are
expected to remain elevated to prevent significant fog
restrictions. Similar rainfall pattern expected Thu as today with
best chances of tstorms in afternoon and early evening impacting
terminals.

&&

.MARINE...
South-southeast winds have fallen below caution levels and flirt
near caution levels through the next few days especially for the
offshore waters.

Rip Currents: Moderate risk.

&&

.HYDROLOGY...
Santa Fe River Basin continues in minor flood this week, while
other basins across northeast Florida and southeast Georgia
remain elevated. With the potential for heavy rainfall over the
next few days, rises to action stage or minor flooding is possible
for other rivers across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  73  88  73 /  80  60  80  30
SSI  86  77  86  77 /  50  60  80  50
JAX  90  74  89  74 /  70  70  90  30
SGJ  88  74  88  74 /  50  60  70  40
GNV  90  73  89  73 /  70  60  80  40
OCF  90  73  89  73 /  70  50  90  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Elsenheimer/Enyedi/

In the hours before

Special weather statement, Aug 1, 2:42 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
342 PM EDT WED AUG 1 2018

GAZ150-152-164-012015-
Ware GA-Brantley GA-Charlton GA-
342 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EASTERN
WARE AND NORTH CENTRAL CHARLTON COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Race Pond, or 9 miles northwest of Folkston, moving north at 25 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Nahunta, Hickox, Race Pond, Fort Mudge and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 8205 3089 8220 3121 8222 3121 8220
      3120 8219 3122 8217 3120 8192
TIME...MOT...LOC 1942Z 181DEG 23KT 3095 8211

AK
Special weather statement, Aug 1, 3:35 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
435 PM EDT WED AUG 1 2018

GAZ152-153-165-012115-
Inland Glynn GA-Inland Camden GA-Brantley GA-
435 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...WEST
CENTRAL GLYNN AND EAST CENTRAL BRANTLEY COUNTIES UNTIL 515 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodbine, moving north at 20 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Woodbine, Waverly, Waynesville, Atkinson and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3092 8174 3093 8188 3124 8191 3122 8161
TIME...MOT...LOC 2035Z 190DEG 16KT 3101 8182

AK
Special weather statement, Aug 1, 3:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
454 PM EDT WED AUG 1 2018

GAZ136-152-153-012145-
Inland Glynn GA-Brantley GA-Wayne GA-
454 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Doctortown to near Waynesville. Movement was
north northeast at 20 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Jesup, Gardi and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 8186 3167 8185 3166 8183 3165 8182
      3165 8181 3166 8181 3164 8179 3163 8179
      3163 8177 3161 8177 3161 8175 3160 8175
      3161 8174 3158 8170 3122 8172 3124 8189
      3170 8189
TIME...MOT...LOC 2054Z 202DEG 12KT 3166 8183 3128 8185

AK
Special weather statement, Aug 1, 4:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
505 PM EDT WED AUG 1 2018

FLZ037-040-012145-
Putnam FL-Marion FL-
505 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salt Springs, moving north at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Pomona Park, Salt Springs, Lake Delancy, Fruitland, Welaka, Lake Como
and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2925 8180 2955 8182 2953 8154 2934 8162
      2932 8168 2930 8167 2930 8166 2928 8164
      2924 8166
TIME...MOT...LOC 2105Z 185DEG 16KT 2932 8172

AK
Special weather statement, Aug 1, 4:36 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
536 PM EDT WED AUG 1 2018

FLZ033-038-012200-
Inland Flagler FL-Inland St. Johns FL-
536 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND SOUTH
CENTRAL ST. JOHNS COUNTIES UNTIL 600 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving north at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Hastings, Elkton and Spuds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2960 8139 2960 8148 2971 8153 2976 8153
      2977 8154 2979 8155 2980 8138
TIME...MOT...LOC 2136Z 173DEG 16KT 2965 8145

AK
Special weather statement, Aug 1, 4:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
538 PM EDT WED AUG 1 2018

FLZ024-GAZ154-165-166-012215-
Inland Nassau FL-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
538 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN COUNTY UNTIL 615
PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving north at 20 mph.

Excessive cloud-to-ground lightning and wind gusts 40 to 50 mph can
be expected along with possible minor damage.

Locations impacted include...
Kingsland and Woodbine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 8164 3073 8166 3074 8166 3074 8173
      3110 8170 3108 8151
TIME...MOT...LOC 2138Z 189DEG 18KT 3085 8167

AK

The radar

The Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Johns

When
August 1, 4:50 PM EST
Where
St. Johns County, Fruit Cove
Reported by
Public
Coordinates
30.100, -81.630

A funnel cloud was reported near State Road 13 and Roberts Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780975.